- CONDITION CENTERS
Case 1: According to the 2014 Joint National Committee (JNC 8) guidelines, angiotensin-converting enzyme (ACE) inhibitors such as lisinopril are not recommended as first-line agents in the black population. For patients of African descent without chronic kidney disease, the guidelines recommend initiation of a calcium channel blocker (CCB) or a thiazide-type diuretic over an ACE inhibitor or an angiotensin-receptor blocker (ARB).
This recommendation from JNC 8 is based on evidence from the Antihypertensive and Lipid-Lowering Treatment to Prevent Heart Attack Trial, which showed thiazides and CCBs to be more effective in improving cerebrovascular, heart failure, and combined cardiovascular outcomes compared with an ACE inhibitor in a black subgroup analysis. The trial also showed a 51% higher rate of stroke in black patients who were given an ACE inhibitor over a CCB as initial therapy.
As the pharmacist, you should consider contacting the patient’s physician to recommend changing lisinopril to a CCB (eg, amlodipine) or a thiazide-type diuretic (eg, hydrochlorothiazide).
Case 2: According to the 2014 American Heart Association/American College of Cardiology/Heart Rhythm Society AF Guidelines, it is not recommended to dispense flecainide to this patient. Flecainide—a class 1C antiarrhythmic agent—is a first-line agent for rhythm control in AF patients; however, its use is contraindicated in patients with structural heart disease, a history of MI, or left ventricular dysfunction.
Dofetilide, dronedarone, and sotalol are alternative first-line agents for AF rhythm control. Dronedarone or sotalol should be recommended to BF with caution because his medications (specifically carvedilol and lisinopril) suggest he might have a decreased left ventricular ejection fraction. Amiodarone can also be considered, but due to its potential toxicities, it should be used after other agents have failed or are contraindicated.
Because of BF’s history of MI, it is important that the pharmacist not dispense the medication to him. The patient’s doctor should be called and informed of the situation, and a medication change should be recommended after getting a more detailed history.